|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topCholestasis - drug-induced
Definition Return to top
Drug-induced cholestasis is a blockage in the flow of bile from the liver that occurs with medication use.
Causes Return to top
Bile is produced in the liver, moved to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.
Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.
Many drugs can cause cholestasis, including:
Other medications can also cause cholestasis in some people.
Symptoms Return to top
Exams and Tests Return to top
High bilirubin and alkaline phosphatase.
Treatment Return to top
If medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. DO NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.
Outlook (Prognosis) Return to top
Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.
Possible Complications Return to top
When to Contact a Medical Professional Return to top
Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.Update Date: 8/22/2008 Updated by: Christian Stone, MD, Division of Gastroenterology, Washington University in St. Louis School of Medicine, St. Louis, MO. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.